Cookie policy notice

By continuing to use this site you agree to our cookies policy below:
Since 26 May 2011, the law now states that cookies on websites can ony be used with your specific consent. Cookies allow us to ensure that you enjoy the best browsing experience.

This site is intended for health professionals only

At the heart of general practice since 1960

Phenytoin has higher bone-loss risk

Young women prescribed epilepsy drug phenytoin may be at risk of significant bone loss compared with women taking other epilepsy drugs, say US researchers.

A study of 93 women with epilepsy aged 18 to 40 and taking phenytoin, carbamazepine, lamotrigine or valproate, found those on phenytoin for one year lost 2.6% of the bone density in the femoral neck of the hip.

Women taking the other epilepsy drugs did not lose any bone density in the femoral neck, while there was no bone loss at the spine or the total hip in any group.

Neurology 2008;70:1586-93

Rate this article 

Click to rate

  • 1 star out of 5
  • 2 stars out of 5
  • 3 stars out of 5
  • 4 stars out of 5
  • 5 stars out of 5

0 out of 5 stars

Have your say